Reviewed by Rafeul Alam, MD, PhD

Allergies to medications/drugs are complicated because they can be caused by many different medications, resulting in a wide variety of signs and symptoms that may affect various organs or parts of the body. Furthermore, some drugs can cause adverse affects with symptoms that closely resemble those of an allergic reaction. The difference is that true drug allergy is caused by a hypersensitive immune system that creates IgE and other antibodies and/or cytotoxic immune cells in response to  an otherwise harmless substance in the medication.

One characteristic of all drug allergies is that similar symptoms will occur every time soon after the offending medicine is taken. Penicillin and other antibiotics are the medicines that most commonly cause allergic reactions. Women appear to have an increased risk for adverse drug reactions.

Programs & Services

Clinical Trials

For more than 100 years, National Jewish Health has been committed to finding new treatments and cures for diseases. Search our clinical trials.